Alert archive / Missouri / Wind Advisories in 2008

Wind Advisory 12, NWS Springfield, MO

November 5, 200810 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this wind advisory at Nov 5, 2008, 9:49 AM CST for 10 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Nov 5, 2008, 11:00 AM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 5, 2008, 9:49 AM CST (15:49 UTC)
In effect from
Nov 5, 2008, 11:00 AM CST
Expired
Nov 5, 2008, 3:40 PM CST
In force
5 hr
Issued by
NWS Springfield, MO

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Cedar County, MO, Dade County, MO, Jasper County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 77 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 471 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
471 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KSGF 051549
NPWSGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
949 AM CST WED NOV 5 2008

...WIND ADVISORY IN EFFECT LATE THIS MORNING THROUGH THIS
AFTERNOON...

.A STRONG STORM SYSTEM WILL CONTINUE TO TAKE SHAPE OVER THE PLAINS
STATES TODAY. THE COMBINATION OF A STRONG PRESSURE GRADIENT...
ALONG WITH STRONG WIND FIELDS JUST ABOVE GROUND LEVEL...WILL
RESULT IN SUSTAINED WIND SPEEDS BETWEEN 25 AND 35 MPH WITH GUSTS
IN EXCESS OF 40 MPH POSSIBLE THIS AFTERNOON. AREAS ALONG AND WEST
OF A LINE FROM CASSVILLE...TO STOCKTON...TO OSCEOLA WILL BE MOST
PRONE TO THESE STRONG...GUSTY WINDS.

KSZ073-097-101-MOZ066-067-077-078-088-089-093-094-101-102-060000-
/O.NEW.KSGF.WI.Y.0012.081105T1700Z-081106T0000Z/
BOURBON-CRAWFORD-CHEROKEE-VERNON-ST. CLAIR-BARTON-CEDAR-JASPER-
DADE-NEWTON-LAWRENCE-MCDONALD-BARRY-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...
BAXTER SPRINGS...COLUMBUS...NEVADA...APPLETON CITY...OSCEOLA...
LAMAR...EL DORADO SPRINGS...STOCKTON...JOPLIN...CARTHAGE...
GREENFIELD...NEOSHO...AURORA...MOUNT VERNON...ANDERSON...
PINEVILLE...MONETT...CASSVILLE
949 AM CST WED NOV 5 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

A STRONG STORM SYSTEM WILL CONTINUE TO DEVELOP ACROSS THE PLAINS
STATES TODAY. A STRONG PRESSURE GRADIENT...ALONG WITH STRONG WINDS
JUST ABOVE GROUND LEVEL...WILL RESULT IN SUSTAINED SOUTH WINDS
BETWEEN 25 AND 35 MPH AND GUSTS OCCASIONALLY EXCEEDING 40 MPH.
AREAS ALONG AND WEST OF LINE FROM CASSVILLE...TO STOCKTON...TO
OSCEOLA WILL BE MOST PRONE TO THESE STRONG WIND GUSTS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS IN EXCESS OF 30 MPH ARE
EXPECTED WITH GUSTS TO 45 MPH POSSIBLE. MOTORISTS USING WEST TO
EAST ORIENTED HIGHWAYS ARE URGED TO USE EXTREME CAUTION THIS
AFTERNOON.

$$

GAGAN
1 follow-up statement
000 
WWUS73 KSGF 052140
NPWSGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CST WED NOV 5 2008

KSZ073-097-101-MOZ066-067-077-078-088-089-093-094-101-102-052245-
/O.CAN.KSGF.WI.Y.0012.000000T0000Z-081106T0000Z/
BOURBON-CRAWFORD-CHEROKEE-VERNON-ST. CLAIR-BARTON-CEDAR-JASPER-
DADE-NEWTON-LAWRENCE-MCDONALD-BARRY-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...
BAXTER SPRINGS...COLUMBUS...NEVADA...APPLETON CITY...OSCEOLA...
LAMAR...EL DORADO SPRINGS...STOCKTON...JOPLIN...CARTHAGE...
GREENFIELD...NEOSHO...AURORA...MOUNT VERNON...ANDERSON...
PINEVILLE...MONETT...CASSVILLE
340 PM CST WED NOV 5 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS CANCELLED THE
WIND ADVISORY. 

SUSTAINED SOUTH WINDS AROUND 20 MPH WITH GUSTS TO 30 MPH WILL
CONTINUE FOR THE REMAINDER OF THIS AFTERNOON INTO EARLY THIS
EVENING. HOWEVER...WINDS ARE EXPECTED TO REMAIN BELOW ADVISORY
CRITERIA THUS THE WIND ADVISORY HAS BEEN CANCELLED.

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this wind advisory went out at Nov 5, 5:23 AM CST, 4 hours 26 minutes earlier.

Area forecast discussion, Nov 5, 5:23 AM CST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
523 AM CST WED NOV 5 2008

.DISCUSSION...

MAIN FOCUS WITH THIS PACKAGE WILL BE CENTERED ON STRONG SYNOPTIC
SCALE STORM SYSTEM TAKING AIM AT THE PLAINS AND MISSISSIPPI VALLEY
REGION OVER THE NEXT COUPLE OF DAYS.

WATER VAPOR IMAGERY SHOWS A STRONG UPPER LEVEL WAVE IN THE
NORTHERN ROCKIES WITH STRONG 120-130KT UPPER LEVEL JET STREAK
DIGGING SOUTH ON THE WESTERN SIDE OF THE TROUGH. STORM SYSTEM IS
EXPECTED TO CLOSE OFF OVER THE HIGH PLAINS LATER TODAY. FURTHER
EAST AHEAD OF THE LOW...SOUTHERLY WINDS OF 10 TO 20 KTS WAS
KEEPING TEMPERATURES IN THE MID 50S TO LOW 60S WEST OF THE PLATEAU
SO FAR TONIGHT. DEW POINTS CONTINUE TO CREEP UP...AIDED BY THE
STRONG LOW LEVEL JET OF 45 TO 60 KTS IN THE PLAINS. THIS WAS ALSO
AIDING IN SOME WARM SECTOR CONVECTION BREAKING OUT TO OUR NORTH AT
THE MOMENT.

MODELS ARE IN DECENT AGREEMENT WITH MAIN FEATURES THROUGH THE
FIRST FEW PERIODS OF THE FORECAST. AS MENTIONED ABOVE...UPPER LOW
IS EXPECTED TO CLOSE OFF IN THE HIGH PLAINS TODAY. LOW LEVEL
MOISTURE TRANSPORT WILL CONTINUE IN EARNEST TODAY WEST OF THE
PLATEAU WITH DEWPOINTS TRYING TO CREEP INTO THE UPPER 50S TO LOW
60S OVER SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI BY 00Z.
STRONG SOUTH WINDS WILL BE THE MAIN STORY FOR TODAYS WEATHER WITH
SOME GUSTS OF 35 TO 40 KTS POSSIBLE WEST OF THE PLATEAU. SHOULD
REMAIN BELOW ADVISORY CRITERIA BUT WILL MAKE MENTION IN THE
MORNING HWO. MAY SEE SOME SCATTERED CONVECTION IN THE WARM SECTOR
OVER THE NORTHWEST 1/4 OF THE CWA DURING THE DAY AND HAVE BUMPED
UP POPS THERE SLIGHTLY. THE MAIN ACTION IS SLATED FOR TONIGHT
HOWEVER FOR CONVECTION.

STRONG UPPER JET STREAK 110-120KT WILL BE ROUNDING THE BASE OF THE
UPPER LEVEL LOW THIS EVENING WHILE LOW STARTS TO BECOME NEGATIVELY
TILTED. STRONG 850 WINDS WILL CONTINUE OUT OF THE SOUTH TO
SOUTHWEST AT 40 TO 50KTS AND WILL HAVE PLENTY OF LOW LEVEL SHEAR.
MODELS IN AGREEMENT THAT SOME DISCRETE SUPERCELLS WILL BE POSSIBLE
OVER EASTERN KANSAS SOUTHWARD INTO EASTERN OKLAHOMA LATE THIS
AFTERNOON INTO THE EVENING AND MAY CREEP INTO THE SOUTHWEST CORNER
OF THE CWA LATE THIS EVENING BEFORE FORMING INTO A SQUALL LINE
OVERNIGHT. WILL BE MENTIONING THE THREAT OF ISOLATED TORNADOES
OVER THE SOUTHWEST PORTION OF THE CWA FOR TONIGHT. MAIN HAZARD
ACROSS THE REMAINDER OF THE CWA WILL BE WITH STRAIGHT LINE WINDS
AS SQUALL LINE SHIFTS EAST OVERNIGHT INTO THURSDAY MORNING. SHEAR
STILL PRETTY STRONG OVERNIGHT WITH THE SQUALL LINE AND WOULDNT BE
SURPRISED TO SEE SOME ROTATING STORMS ALONG THE LINE. STORM EVENT
SHOULD BE FAIRLY SHORT LIVED HOWEVER WITH PRECIPITATION ENDING BY
MIDDAY OVER THE EASTERN CWA.

ATTENTION THEN TURNS TO TEMPERATURES HEADING INTO THE LATER PART
OF THE WORK WEEK. PRETTY GOOD PUNCH OF COOLER AIR WILL MOVE INTO
THE AREA WITH SEVERAL WAVES OF UPPER LEVEL ENERGY ROTATING THROUGH
THE AREA. PRECIPITATION CHANCES WITH THESE SHORTWAVES WILL BE
FAIRLY LOW...ESPECIALLY FURTHER SOUTHWEST. SHOULD BE LOOKING AT
HIGHS STRUGGLING TO REACH THE LOW 50S IN CENTRAL MO BY
FRIDAY...ESPECIALLY IF CLOUD COVER PERSISTS IN THAT REGION.

LINDENBERG

&&

.AVIATION...

THERE ARE SEVERAL AVIATION HAZARDS THAT PILOTS FLYING IN AND OUT OF
SOUTHWEST MISSOURI NEED TO MONITOR THROUGH THE NEXT 24 HOURS.

FROM THE SPRINGFIELD UPPER AIR RADIOSONDE...47 KNOTS WERE MEASURED
AT AROUND 2000 FEET.  THIS LOW LEVEL WIND SHEAR WILL DROP OFF
SOMETIME THIS MORNING...HOWEVER...SOME OF THIS MOMENTUM AT 2000 FEET
WILL TRANSPORT DOWN TO THE SURFACE.  IN RESPONSE...SURFACE WIND
GUSTS WILL INCREASE TO AROUND 25-30 KNOTS AT TIMES THROUGH THE DAY.

THIS LOW LEVEL WIND SHEAR OCCURS AGAIN THIS EVENING AND WILL CONTINUE
THROUGH TONIGHT.  LOOK FOR A LOW LEVEL JET TO SPEED UP TO 45-50
KNOTS AT 2000 FEET BY 02Z THIS EVENING.

STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS EASTERN OKLAHOMA
AND KANSAS...AND MOVE NORTHEAST INTO SOUTHWEST MISSOURI TONIGHT.
THESE STORMS WILL LIKELY IMPACT THE JOPLIN AIRPORT BETWEEN 03Z -
09Z.  MEANWHILE SPRINGFIELD WILL BE IMPACTED BETWEEN 07-12Z.  THESE
STORMS MAY DROP FLIGHT CATEGORIES DOWN TO IFR AND MVFR WHEN DIRECTLY
OVER ANY PARTICULAR AIRPORT.  STAY TUNED...IT WILL BE A BUSY NIGHT
TONIGHT.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Nov 5, 4:01 AM CST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
401 AM CST WED NOV 5 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
401 AM CST WED NOV 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED:

WIND GUSTS OF 35 TO 40 MPH.
SEVERE STORMS PRODUCING...
LARGE HAIL TO THE SIZE OF QUARTERS.
DAMAGING WINDS IN EXCESS OF 70 MPH.
ISOLATED TORNADOES.

AREAS AFFECTED AND TIMING:

WIND GUSTS OF 35 TO 40 MPH WEST OF THE OZARKS PLATEAU
FROM MID MORNING THROUGH THE EVENING.

SEVERE STORMS FROM LATE EVENING THROUGH THE OVERNIGHT HOURS
BEGINNING OVER EXTREME SOUTHEAST KANSAS AND THE SOUTHWEST CORNER
OF MISSOURI BY LATE EVENING.

DISCUSSION:

AN INTENSE STORM SYSTEM WILL STRENGTHEN OVER THE HIGH PLAINS TODAY
AND BRING STRONG SOUTHERLY WINDS TO THE PLAINS AND AREAS WEST OF
THE OZARKS PLATEAU TODAY. WIND GUSTS OF 35 TO 40 MPH WILL BE
POSSIBLE OVER WESTERN SECTIONS OF MISSOURI INTO EXTREME SOUTHEAST KANSAS.

SEVERE STORMS WILL LIKELY INITIATE LATE THIS AFTERNOON OUT IN THE
PLAINS IN ADVANCE OF A DRY LINE. THE INITIAL STORMS THAT DEVELOP WILL
LIKELY BECOME SUPERCELLS OUT IN THE PLAINS WITH THE POTENTIAL THAT
SOME OF THESE SUPERCELLS COULD AFFECT THE SOUTHWEST PORTION OF
MISSOURI AND SOUTHEAST KANSAS DURING THE EVENING WITH LARGE
HAIL...DAMAGING WIND AND ISOLATED TORNADOES POSSIBLE. AS THE COLD FRONT
OVERTAKES THE DRY LINE LATE THIS EVENING...STORMS WILL LIKELY
CONGEAL INTO A SQUALL LINE OVER WESTERN MISSOURI AND THEN PUSH
EAST OVERNIGHT ACROSS THE REMAINDER OF THE MISSOURI OZARKS. ONCE
THE STORMS FORM INTO A SQUALL LINE THE MAIN HAZARD WILL BECOME
DAMAGING STRAIGHT LINE WINDS...ALTHOUGH SHEAR WILL REMAIN STRONG
AND ISOLATED TORNADOES WITHIN THE MAIN LINE OF STORMS CAN NOT BE
RULED OUT COMPLETELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STORMS WILL LIKELY BE ONGOING ACROSS THE EASTERN HALF OF THE
MISSOURI OZARKS EARLY THURSDAY MORNING. SOME OF THESE STORMS MAY
STILL BE SEVERE WITH DAMAGING STRAIGHT LINE WINDS THE MAIN HAZARD
EXPECTED. THE STORMS SHOULD END ACROSS THE EASTERN OZARKS BY MIDDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY LATE THIS EVENING
ACROSS WESTERN MISSOURI AND SOUTHEAST KANSAS AND ACROSS THE
REMAINDER OF THE MISSOURI OZARKS OVERNIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

Nearby

Wind Advisories in Missouri, 2008Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.